Opioids & Tinnitus

Discussion in 'Support' started by Gio Makyo, Dec 8, 2015.

tinnitus forum
    1. Gio Makyo

      Gio Makyo Member

      Location:
      Tokyo
      Tinnitus Since:
      9/19/2014
      Question: does anyone know of any connection between opioid use and an increase in hyperacusis or tinnitus?

      I've been taking MS Contin (morphine) for about three months now due to Trigeminal neuralgia and other nerve pain brought on by hyperacusis which had brought me to the brink of suicide, it was that bad. The opioids managed to ramp down the pain just enough to get by, but for the past two months I have noticed that my tinnitus is louder than at any point in the past year, consistently loud, and pulsatile, which I hadn't had since last fall when it first began. Similarly, my sound sensitivity has been inching its way back to levels I haven't seen in a while. Again, there are no other particular incidents I can point to that would increase the T and H.

      Any thoughts? I found some people talking about opioids and tinnitus, but mostly Vicodin and OxyContin, have not been able to find anything specific about morphine. It would be great to just stop it for a couple days and see if there's a change, but the dosage means that I'm going to be facing a long protracted withdrawal. If it's ototoxic though, I need to know that now.
       
    2. SteveSkis92
      Dumb

      SteveSkis92 Member Benefactor

      Tinnitus Since:
      12/2014
      Cause of Tinnitus:
      Ototoxicity from Electronic Cigarettes (Propylene Glycol)
      Hi @Gio Makyo , sorry to hear you're dealing with T and H in addition to Trigeminal Neuralgia.....I can only imagine. I'm no doctor, but I can try and give some halfway decent answers here.

      A quick google search does indicate that morphine may have Ototoxic effect in a small percentage of the people taking it. Apparently this is most common in males age 50-59, but clearly it can effect others.

      I know that hydrocodone (Vicodin/acetaminophen) is Ototoxic when taken in large amounts/abused, but I think that may be due to the combination of Opiates and Tylenol.

      Bottom line, if your T and H has become more problematic since taking Morphine, you should visit your doctor and discuss this, possibly get another hearing test done too.

      I'm sorry this isn't the best news, but hopefully things will all work out. Hang in there! We're all here for support!

      -Steve
       
    3. Gio Makyo

      Gio Makyo Member

      Location:
      Tokyo
      Tinnitus Since:
      9/19/2014
      Thanks for the advice. Dr. prescribing opioids is not hearing specialist, and has been quick to downplay other opioid side effects I've been having (like edema), so not sure he will be of much help. Will probably need to make the judgment on my own.
       

Share This Page

Loading...
Similar Threads
  1. Mitchell
    Replies:
    3
    Views:
    96
  2. Casey
    Replies:
    3
    Views:
    394
  3. E.A.G.
    Replies:
    6
    Views:
    816
  4. Sven043
    Replies:
    6
    Views:
    969
  5. Gilad
    Replies:
    1
    Views:
    837
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.